Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Baire functions and their restrictions to special sets


Author: Darwin E. Peek
Journal: Proc. Amer. Math. Soc. 30 (1971), 303-307
MSC: Primary 26.35
DOI: https://doi.org/10.1090/S0002-9939-1971-0285676-6
MathSciNet review: 0285676
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A function f from a complete and separable metric space X into the real numbers is of Baire class 1 iff for every nonempty perfect subset H of X, $ f\vert H$ contains a point where $ f\vert H$ is continuous. This paper examines a similar idea obtained by changing ``perfect subset H'' to ``union of a countable collection of perfect subsets'' in the preceding characterization of Baire class 1 functions. This new idea is also characterized by using ``condensation points'' and ``totally imperfect sets.'' Functions of this new type are of Baire class 1. However, the converse is false.


References [Enhancements On Off] (What's this?)

  • [1] P. Alexandroff, Sur la puissance des ensembles Borel, C. R. Acad. Sci. Paris 162 (1916), 323.
  • [2] M. C. Gemignani, Elementary topology, Addison-Wesley, Reading, Mass., 1967. MR 36 #838. MR 0217749 (36:838)
  • [3] F. Hausdorff, Die machtigkeit der Borelschen mengen, Math. Ann. 77 (1916), 430. MR 1511869
  • [4] -, Mengenlehre, 3rd ed., de Gruyter, Berlin, 1937; English transl., Set theory, Chelsea, New York, 1957. MR 19, 111.
  • [5] E. W. Hobson, The theory of functions of a real variable and the theory of Fourier's series. Vol. II, 2nd ed., Harren Press, Washington, D. C., 1950.
  • [6] E. S. Thomas, Almost continuous functions and functions of Baire class 1, Ann. of Math. Studies, no. 60, Princeton Univ. Press, Princeton, N. J., 1966, pp. 125-128.
  • [7] -, Some characterizations of functions of Baire class 1, Proc. Amer. Math. Soc. 17 (1966), 456-461. MR 32 #6420. MR 0188993 (32:6420)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26.35

Retrieve articles in all journals with MSC: 26.35


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0285676-6
Keywords: Baire class 1, Baire functions, perfect spaces, pointwise convergence, totally imperfect sets, uniform convergence
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society